Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2019, 10:53 PM CDT for Barber County, Pratt County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2019, 10:53 PM CDT (03:53 UTC)
- Expired
- Jun 15, 2019, 11:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 11:00 PM CDT | HAIL 1 | 2 Sw Sawyer, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
006 WUUS53 KDDC 160353 SVRDDC KSC007-151-160445- /O.NEW.KDDC.SV.W.0182.190616T0353Z-190616T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1053 PM CDT Sat Jun 15 2019 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... North central Barber County in south central Kansas... Southeastern Pratt County in south central Kansas... * Until 1145 PM CDT. * At 1053 PM CDT, a severe thunderstorm was located near Sawyer, moving east at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sawyer and Isabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3741 9873 3753 9876 3759 9846 3740 9846 TIME...MOT...LOC 0353Z 266DEG 7KT 3746 9863 HAIL...1.25IN WIND...<50MPH $$ GERARD
1 follow-up statement
952 WWUS53 KDDC 160411 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1111 PM CDT Sat Jun 15 2019 KSC007-151-160445- /O.CON.KDDC.SV.W.0182.000000T0000Z-190616T0445Z/ Barber KS-Pratt KS- 1111 PM CDT Sat Jun 15 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES... At 1110 PM CDT, a severe thunderstorm was located near Sawyer, and is nearly stationary. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Sawyer and Isabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3741 9873 3753 9876 3757 9849 3740 9851 TIME...MOT...LOC 0410Z 259DEG 2KT 3745 9868 HAIL...1.25IN WIND...<50MPH $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:25 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 15, 6:25 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 625 PM CDT Sat Jun 15 2019 ...Updated aviation discussion... .SHORT TERM...(This evening through Sunday) Issued at 203 PM CDT Sat Jun 15 2019 Models today were in good agreement with a surface boundary over south central Kansas earlier this morning moving south during the day. By late day and early evening this surface boundary is forecast to be located near or just south of the Oklahoma border. Dew points will be in the 60s late day near the Oklahoma border and given the forecast instability, 0-6km shear and even some weak 0-1km forcing present along this boundary from 21z Saturday to 03z Sunday the potential exists for some scattered late day and evening convection. At this time this favorable area for late day convection will be located just south of the Oklahoma border and given that all the CAMS support this solution and also continue to indicate a warm layer around the 750mb level which would inhibit any convection late day in south central Kansas. As a result will trend in that direction and keep the better chances for evening convection just south and east of the Medicine Lodge area. Will however continue to monitor this area for possible late day storms and if storms do develop they will be capable of producing strong damaging winds, heavy rainfall and hail. The area most favorable for late day convection still appears to be focused over southeast Colorado where better forcing and instability will be present late day ahead of an upper level trough that will be moving east northeast across New Mexico. This convection will move towards southwest Kansas early tonight and is currently expected to weaken as these storms move into more stable air. The exception to this weakening trend will be far southwest Kansas where better instability and shear is forecast to exist longer early tonight. This will also be near the 0-1km moisture axis north of our surface boundary. Any storm that does move across extreme southwest Kansas early tonight along this moisture axis will also be capable of producing strong damaging winds, heavy rainfall and hail. The chance for thunderstorms will spread east across southwest and south central Kansas late tonight into early Sunday morning as the upper level trough exits New Mexico and begins to cross the Texas Panhandle. The best chance for the overnight convection will be south of the Arkansas River with the better opportunity for any strong to severe thunderstorms during the overnight period currently appearing to be confined near or south of the Oklahoma border. Morning clouds and scattered thunderstorms will give way to some clearing skies during the day on Sunday. Another upper wave moving out of the Colorado Rockies and into the Plains late day will once again give rise to scattered late day thunderstorms over southeast Colorado. These storms will once again move southeast late day and Sunday night. The area most favorable for this convection Sunday night however appears to be shifted further south given that our surface boundary, moisture axis north of this front along with better instability will be located mainly in the Texas Panhandle. .LONG TERM...(Sunday night through Saturday) Issued at 203 PM CDT Sat Jun 15 2019 The chance for afternoon and overnight thunderstorms will be possible each day early next week as several upper level disturbances crosses the Western High Plains. The precipitation chances for western Kansas is then expected to decrease late week as an upper level ridge builds into the plains in response to an upper low moving southeast out of Canada into the Pacific northwest. Not only does some drier conditions look likely late week for southwest Kansas but it also looks like more summer like temperatures could be returning also. Temperatures during the week will begin in the 70s on Monday but a gradual warming trend allow temperatures to climb into the 80s mid week. Highs in the 90s looks likely late week given that the ECMWF and GFS both suggest that the 850mb temperatures at 00z Friday and 00z Saturday will be in the upper 20s to lower 30s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 624 PM CDT Sat Jun 15 2019 Showers and thunderstorms developing from southeast Colorado through northeast New Mexico into the Texas Panhandle could develop into southwest Kansas during the late evening and early overnight hours. There is some uncertainty as to how into the area the storms could develop as there is some potential for the storms to die out or stay south of the Kansas/Oklahoma border. For now will carry VCTS wording for a period of time at the DDC/GCK/LBL terminals tonight. HYS should remain storm free. Depending on storm coverage, there could also be a period of MVFR cigs, especially at LBL, later tonight. Otherwise, expect VFR conditions and a trend for light northerly winds overnight to become easterly on Sunday. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 82 60 81 / 30 20 10 20 GCK 58 82 57 81 / 30 10 10 20 EHA 57 78 59 80 / 60 30 20 40 LBL 59 79 62 81 / 50 30 10 20 HYS 61 82 59 81 / 10 10 10 30 P28 65 83 63 83 / 60 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Gerard
Hazardous weather outlook, Jun 15, 1:45 AM CDT, 21 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 145 AM CDT Sat Jun 15 2019 KSZ030-031-043>046-061>066-074>081-084>090-161200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 145 AM CDT Sat Jun 15 2019 /1245 AM MDT Sat Jun 15 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A front will sink south through the day and will stall out across the greater region. Storms will be possible along this front with hail and wind being the primary threats. Day 1 Hazards ------------- * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be bouts of storm activity during this period. Some of the storms may be strong to severe with hail and wind as the primary threats. Exact storm specifics will be not be resolvable until the day of said activity. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Significant risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 15, 9:45 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 945 PM CDT Sat Jun 15 2019 KSZ061-074-084-160345- Stanton KS-Hamilton KS-Morton KS- 945 PM CDT Sat Jun 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON AND STANTON COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... At 944 PM CDT/844 PM MDT/, Doppler radar was tracking a strong thunderstorm 17 miles north of The Saunders Elevator, moving east at 20 mph. Pea size hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield, Wilburton and The Saunders Elevator. LAT...LON 3826 10204 3826 10168 3699 10157 3699 10204 TIME...MOT...LOC 0244Z 255DEG 27KT 3772 10211 LOWE
Special weather statement, Jun 15, 10:28 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Dodge City KS 1028 PM CDT Sat Jun 15 2019 KSZ084-085-160430- Stevens KS-Morton KS- 1028 PM CDT Sat Jun 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STEVENS COUNTIES UNTIL 1130 PM CDT... At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm from southwest of Richfield to near Rolla, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hugoton, Rolla, Richfield, Wilburton and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10173 3735 10204 3737 10144 3700 10113 TIME...MOT...LOC 0327Z 264DEG 12KT 3716 10158 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:45 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 60 min |
| Jun 15, 10:28 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 62 min |
| Jun 15, 11:02 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 58 min |
| Jun 15, 11:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 36 min |
| Jun 16, 12:00 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 31 min |
| Jun 16, 12:19 AM CDT | Flash Flood Warning | DDC | Barber, Pratt | 4 hr |
| Jun 16, 1:09 AM CDT | Special Weather Statement | DDC | Pratt | 66 min |
| Jun 16, 1:45 AM CDT | Special Weather Statement | DDC | Pratt | 60 min |
| Jun 16, 3:12 AM CDT | Flash Flood Warning | DDC | Seward | 3 hr |
| Jun 16, 4:17 PM CDT | Special Weather Statement | DDC | Kiowa | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.